This is very important information, as there are a lot of people who mix herbals with prescription drugs. This can sometimes lead to problems, or even adverse reactions.
At best, the herbals will enhance the effect of the prescription drug, or even nullify some of the bad side effects of the prescription drugs. Oftentimes, people will take certain supplements to reduce or eliminate the side effects of pharmaceutical drugs, especially chemotherapy and other drugs with severe side effects. But patients must make sure that the supplements they take do not neutralize the action of the drug.
At worst, the herbals and prescription medication may cause an even worse side effect. Or the herbal may neutralize the effect of the drug. It’s all dependent upon the exact herbals and the prescription drugs being taken. Each case is different, and must be evaluated separately.
Even worse, many physicians are not familiar with herbals and supplements. And most herbal remedies are not standardized, so you never really know its true potency. Two herbals of the same plant may have the same weight, but herbal A may have 5-10x the potency of herbal B. That’s very troubling.
Adding to the confusion, because many doctors have been known to tell patients not to take herbals or other substances, many patients refuse to tell their doctors about herbals and other supplements they are taking.
In short, it would appear that doctors need to be more knowledgeable and understanding of patients wishing to supplement their treatment regimens. And patients need to study more to try to spot potential contraindications between the supplements and herbals they are taking along with their prescription medications. Patients need to take more responsibility for their treatment. Remember that nobody cares more about your treatment than you (or at least that’s how it should be), so you’re going to have to go the extra mile to make sure that your treatment regimen is sound.
Herbal Medications and Prescription Drugs Don’t Always Mix
A new report highlights the dangers of mixing herbal products with prescription drugs. Researchers say people aren’t being truthful about them with doctors.
Herbal products and prescription drugs aren’t always a good mix.
That’s the conclusion of a new study that sheds more light on which herbal remedies should send up a red flag for people on certain drugs.
In addition to dangerous side effects, herbal products can impact the efficacy of the drugs, researchers said.
The analysis evaluated 49 case reports and two observational studies.
In them, researchers noted 15 cases of adverse drug reactions. Most of the patients had cancer. They were taking alkylating agents and/or kinase inhibitors, such as busulfan, temozolomide, and gefitinib.
Others had a cardiovascular disease and were on warfarin or had undergone a kidney transplant and were taking cyclosporine.
Some of the most problematic substances are herbal products that are widely known, such as St. John’s wort and Ginkgo biloba.
According to the report, herbals such as sage, flax seed, cranberry, goji berry, chamomile, and green tea can interact with some cardiovascular drugs and cause bleeding.
Herbal drugs such as QR and Mentat, used to treat arthritis, and celery root, used to treat menopause, worsened depression in some cases.
The researchers also noted a link between a patient taking phenytoin or valproic acid who had a seizure.
Of the case reports evaluated, researchers said that herb-drug interactions were probable for 51 percent of incidents.
In 37 percent, there were possible herb-drug interactions that were highly probable. In 4 percent of cases, an interaction was doubtful.
Don’t keep doctors in the dark
Overall, the authors warn that people taking herbal supplements such as Ginkgo biloba, Panax ginseng, St. John’s wort, and green tea make sure they check with their doctors to ensure the supplements aren’t known to cause interactions with prescribed medications.
Smashcancer: Each patient will have to evaluate for self whether or not they want to disclose to their doctor that they are using herbals and supplements. Some patients do not disclose this because they like their doctor and don’t want to lose them if they know that the doctor will stop working with them if they were to tell her that they were using supplements. But if you don’t tell your doctor, you’re going to have to find a way to make sure that any supplements you take do not conflict with your treatment! We’re not recommending that you keep secrets from your doctor, but we also know that some patients will choose to do this.
According to the researchers, the failure to disclose the use of herbals is what causes such adverse events.
“Patients’ deliberate refusal to disclose their use of herbal medicines to clinicians have led to underreporting of clinically relevant herb-drug interactions,” the authors wrote.
A survey out last year in The Journal of Alternative and Complementary Medicine (JACM) compared the use of herbal remedies among 171 Hispanic women and non-Hispanic white women.
Of them, 89 percent of Hispanics used the remedies compared to 81 percent of non-Hispanics.
According to the study, fewer than one in six Hispanic women — and one-third of white women — talked about using the products with their doctors.
“Checking herbs and drugs for interactions is very important, and you should be speaking with your doctor and pharmacist about potential interactions,” said Amy Gorin, MS, RDN, a nutritionist in the New York City area.
When herbals hurt
Here are a few herbal products known to cause adverse reactions with certain prescription drugs:
- Fenugreek. People with diabetes should watch out for this herb, Gorin noted. “It may lower blood sugar levels too much and may interact with some diabetes medications,” she said. “And if you’re taking an anticoagulant (which helps to delay blood clotting) such as warfarin, this could be a dangerous combination because fenugreek may also slow blood clotting.”
- Melatonin. Don’t mix this with sedatives such as benzodiazepines, narcotics, and some antidepressants. Melatonin makes you tired while sedative drugs also make you sleepy. “You should also avoid taking melatonin if you take anticoagulant medications like Coumadin, as melatonin may slow blood clotting so you may increase your chance of bleeding and bruising,” Lakatos and Lakatos Shames said.
- St. John’s wort. Don’t mix it with antidepressants, as it could cause the serotonin in your body to rise too much, which can lead to seizures and muscle rigidity. Don’t take it if you’re on birth control or blood thinners either, researchers said.
- Gingko biloba. Watch out if you take this with fish oil supplements, ibuprofen, naproxen, or aspirin. Though the medications are sold over the counter, they are all blood thinners and can increase the risk of bleeding. Ginkgo biloba slows blood clotting and may also cause bleeding.
- Echinacea. Be cautious if you take this while on prednisone. Echinacea stimulates the immune system, while the steroid prednisone decreases the immune system, so they interfere with each other, Lakatos and Lakatos Shames said.
- Schisandra. According to the National Center for Complementary and Integrative Health, if you take this herb and a drug, the amount of the drug in your body may increase, and the drug’s effects can become too strong.“We think many people are completely unaware that some herbs interact with drugs because they view herbs as natural and without possible side effects,” Lakatos and Lakatos Shames said. “Most people don’t realize that medications are made from herbs, and there can be dangerous consequences from mixing them with other drugs.”